Tornadoes · United States · Colorado · 2019

EF0 tornado, Highlands Ranch, Colorado, September 6, 2019

This EF0 tornado ran 0.0 miles across Douglas County on September 6, 2019, touching down at 3:35 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 6, 2019
Touchdown
3:35 PM MDT (21:35 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Douglas County
Touchdown point
39.530, -104.880
Lift-off point
39.530, -104.880
Record number
1909061535-01

What the Weather Service recorded

Severe thunderstorms produced a combination of large hail and heavy rain over parts of Arapahoe, Clear Creek, Douglas and Jefferson counties. In Idaho Springs, a mudslide caused by a period of heavy rain and hail, pushed a debris flow across the deck of Two Bears Tap and Grill in Idaho Springs. Rock and mud forced the temporary closure of westbound I-70 at Floyd Hill as debris moved across the roadway. The slide also forced the closure of U.S. 40 from the top of Floyd Hill to U.S. 6. Elsewhere, severe thunderstorms produced hail from quarter to half dollar size. A brief tornado touched down in an open field near Highlands Ranch. A blast of lightning triggered a house fire in Douglas County, causing extensive damage.

A weak tornado touched down briefly in an open field. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Sep 6, 3:00 PM MDT, 35 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Fri Sep 6 2019

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Sep 6 2019

The Stratus has dissipated across the plains at this time.
Convection is developed over the high country with one main
storm now over Jefferson County. Models show an upper trough,
mainly north of the CWA, to move east overnight and Saturday. The
upper ridge flattens as a result. The flow aloft is west-
southwesterly over night, then westerly on Saturday. There is
weak upward motion on the QG Omega fields for the CWA tonight,
then weak downward energy on Saturday. The low level winds should
be pretty normal drainage patterns overnight. On Saturday, they
are all over the place, but are generally weak upsloping by
afternoon. For moisture, the precipitable water values are in 0.75
to 1.35 inches this evening. By Saturday, they dry out somewhat
into the 0.50 to 1.00 inch range by Saturday afternoon. The dew
point temperatures are in the 50s to lower 60s this evening, then
they decrease into the 40s to lower 50s F by Saturday afternoon.
The latest Acars soundings show CAPE values around 1500 J/kg with
85/59 F. For pops, will go with 20-50%s this evening, a bit
linger overnight. On Saturday will drop pops somewhat across the
CWA. For temperatures, Saturday highs look to be 1-3 C warmer than
this afternoon's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 235 PM MDT Fri Sep 6 2019

A shortwave will pass north of Colorado Saturday night and Sunday
with the associated lift and front late in the day Sunday.

Low levels ahead of this trough will be fairly dry over most of
the area Saturday evening, with soundings showing DCAPE values of
1,500 J/kg which indicates the potential for downbursts across
the plains. Thunderstorms will dissipate as they move east
Saturday evening into the drier more stable air. Moisture will
increase Sunday as specific humidity levels will rise above 6.0
g/kg over the plains and precipitable water will reach 1.25
inches. Steady storm motion of at least 15 knots and the moving
upper level trough driving the convection will limit the duration
of storms and should keep the flooding threat low. However, a line
of organized storms could produce a period of heavy rain as it
passes.

A shortwave trough will then rotate around the upper level low
off the southwest Canadian coast, passing from the western U.S.
across Colorado near midweek.

On Monday drier air will move in from the southwest behind the
ridge. Tuesday through Thursday there will be a slight increase in
moisture leading to isolated storms Tuesday and a better chance of
storms on Wednesday and possibly Thursday across the forecast
area as the next trough approaches. A front is expected to move
through Thursday afternoon bringing gusty winds to 25 mph on the
northern plains. On Friday conditions will dry out again as a weak
ridge brings more westerly flow. There's some discrepancy in
temperature forecasts this week, but highs should generally be in
the 80s on the plains. Some solutions would have us creeping back
into the 90s ahead of the midweek trough. It may cool into the 70s
behind the trough if this system connects well with the cooler air
to our north, but this varies from run to run.

Humidities will also be low with some wind behind the trough on
Monday, then it will still be dry with less wind on Tuesday. At
this time it does not look like widespread Red Flag conditions,
but we will be back to an environment where conditions are close
to the criteria in the afternoons, especially over the mountain
valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Sep 6 2019

Southeasterlies are expected to continue at DIA into this
evening, before normal drainage patterns commence by 06Z. DIA
could see some BKN040-050 along with -TSRA from 23Z to 02Z late
this afternoon/evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Sullivan/Gimmestad
AVIATION.....RJK
Hazardous weather outlook, Sep 6, 11:16 AM MDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Fri Sep 6 2019

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Fri Sep 6 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers and thunderstorms will develop over
the mountains and foothills early this afternoon. They will move
across the plains by mid and late afternoon into this evening.
There could a few severe storms with 1 inch hail and or 60 mph
wind gusts over the plains. Brief heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible on Saturday
with lightning, locally heavy rainfall, and gusty winds up to 40
mph possible. A stronger system will move across Colorado on
Sunday bringing a renewed threat for scattered thunderstorms, some
potentially severe, along the I-25 corridor and northeast plains
during the afternoon and evening.

Drier air will spread in for Monday through Thursday but
sufficient moisture will be present for at least isolated
thunderstorms across the mountains each day. Another fast moving
disturbance may bringing another increase in thunderstorm coverage
for Wednesday across the mountains and plains, with drier weather
returning for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 6, 1:40 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Fri Sep 6 2019

COZ034-036-039-062030-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
140 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILPIN...NORTHEASTERN CLEAR CREEK
AND NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central City, or 29 miles west of Denver, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Western Lakewood, western Arvada, western Westminster, southwestern
Broomfield, western Wheat Ridge, Golden, Evergreen, Idaho Springs,
Central City, Morrison, Black Hawk, Rollinsville, Idledale, Rocky
Flats, White Ranch Open Space, Aspen Springs, Dumont, Red Rocks Park,
Bergen Park and Floyd Hill.

LAT...LON 3993 10557 3992 10540 3991 10539 3991 10513
      3963 10513 3974 10565
TIME...MOT...LOC 1939Z 280DEG 15KT 3983 10554

DANIELSON
Local storm report, Sep 6, 2:08 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
208 PM MDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             2 WNW FLOYD HILL        39.73N 105.44W
09/06/2019  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, Sep 6, 3:12 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 SW TINY TOWN          39.57N 105.26W
09/06/2019  E1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE
            GROUND.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.6 hours before the tornado, 146 km from the path. September 6, 2019.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 389 joules per kilogram, CIN -270, lifted condensation level 1245 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 9 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-270 J/kg
Surface CAPE
68 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Denver/Centennial (APA), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the touchdown began at 21:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.